New York, 2016

Strong Wind in New York, November 22, 2016

November 22, 2016 · NWS OKX · 1 event in 1 county or zone

Strong winds occurred behind a deepening area of low pressure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds occurred behind a deepening area of low pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 22, 7:20 AM EST, 40 minutes earlier.

Area forecast discussion, Nov 22, 7:20 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service New York NY
720 AM EST Tue Nov 22 2016

.SYNOPSIS...
Low pressure meanders over the Canadian Maritime Provinces through
tonight, then high pressure builds over the Tri-State on
Wednesday. A weak low approaches from the west Wednesday night,
then passes to the south and east Thursday and Thursday night.
Another weak low approaches from the west Friday, then exits to
the east Friday night. High pressure builds across the area
Saturday through Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor adjustments were made to temperatures and dewpoints to
better match observed trends. Otherwise, no significant changes
were made to the forecast.

NW flow aloft today as the region remains in between a cutoff low
over the western Canadian Maritime Provinces and deep layered
ridging building into the Great Lakes.

Still some lingering flurries/isolated snow showers this morning
over portions of the Lower Hudson Valley and S CT - these should
tapper off as 700 hPa shortwave exits to the east by 12z.

Otherwise today will feature a mixture of sun and clouds with
gusty W-NW winds (gusts up to 25-35 mph).

Highs today were based on a blend of MAV/MET/ECS guidance, NAM
2-meter temperatures and a mix down from 900-875 hPa per BUFKIT
soundings. Highs should be around 10 degrees below normal.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Deep layered ridging gradually builds in from the Great Lakes
tonight and Wednesday as the cutoff low slow drifts east over the
Canadian Maritime Provinces. Subsidence associated with the
building ridge should result in a mostly clear/sunny sky
tonight/Wednesday respectively. Winds will continue to gradually
diminish as the pressure gradient gradually relaxes over the
area.

Lows tonight were based on a blend of MET/ECS/MAV guidance and NAM
2-meter temperatures and should be around 5-10 degrees below
normal. Lows should be near freezing over NYC/Hudson and S Nassau
counties - however with uncertainty as to how much the wind
diminishes overnight, do not have the confidence to issue a
freeze watch for these areas at this time. It does appear that the
winds should be sufficiently strong and dewpoints low enough to
preclude any frost formation.

Highs on Wednesday will continue to be around 10 degrees below
normal - consistent with a blend of ECS/MET/MAV guidance, NAM
2-meter temperatures and a mix down from 950 hPa per BUFKIT
soundings.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Clouds increase Wednesday night ahead of a low pressure system
tracking through the upper Great Lakes region. This system is
expected to weaken as it moves east across the area Wednesday night
into Thanksgiving Day bringing a chance for a light wintry mix of
mainly snow and sleet for areas west and north of NYC, including
interior southern CT as warm air advection develops aloft. Chance of
light rain across the coast, including NYC. Thanksgiving Afternoon
through Friday Morning...Chance of light rain or drizzle in a light
overrunning pattern as the weak low slides offshore.

Another low pressure system moves across our area Friday afternoon
into Saturday. Breezy conditions expected on Saturday with a tight
pressure gradient between the intensifying low to our east and high
pressure building from the west.

Saturday Night through Monday...Fair weather as high pressure passes
across the region.

As for temperatures...Low temperatures Wednesday night will be in
the upper 20s to low 30s across the interior and low to mid 30s
along the coast. High Temperatures on Thanksgiving Day will be in
the mid to upper 40s with lows in the 30s to lower 40s. Temperatures
for the remainder of the extended period will be near seasonal
normals.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
VFR as the strong NW flow around the low pressure over mouth of
the St Lawrence River continues. The winds will finally weaken
today overnight.

The bases to the Strato-Cumulus will lower some this afternoon, but
still solid VFR. A few flurries will fall from these clouds this
morning...but most will be virga.

See Aviation Weather Center G-AIRMETS for Turbulence and Icing
Forecasts.

NW surface winds will gust up to the lower 30s at times today.
Winds begin to diminish this evening.

     NY Metro Enhanced Aviation Weather Support...

Detailed information...including hourly TAF wind component fcsts can
be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Wind direction will likely average right at
310 Magnetic today with 20 degrees of variability on either side.
Wind gusts frequently 30-35 KT until sunset,

KLGA TAF Comments: Wind direction will likely average right at
310 Magnetic today with 20 degrees of variability on either side.
Wind gusts frequently 30-35 KT until sunset,

KEWR TAF Comments: Wind direction may average 10 degrees right of 310
Magnetic after 18Z with 20 degrees of variability on either
side. Wind gusts frequently 30 KT until sunset,

The afternoon KEWR haze potential forecast is green...which implies
slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: No Unscheduled Amendments Expected.

KHPN TAF Comments: Amendments Not Scheduled.

KISP TAF Comments: No Unscheduled Amendments Expected.

.OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
.WED...VFR. NW Wind 10-15 KT in the AM....diminishing in the AFTN.
.WED NGT...MVFR possible after midnight with CHC --RA NY metro and
LI, --RASNIP KTEB/KHPN/coastal CT. Inland CHC --FZRASNIP.
.THU...MVFR. CHC --RA/DZ.
.FRI...MVFR with areas of IFR. CHC --RA/DZ.
.SAT...MVFR AM with CHC -SHRA. VFR in AFTN. NW WND G25KT

&&

.MARINE...
Winds will slowly diminish over the waters through Wednesday.
Gales should persist over all waters this morning, then likely
persist only on the ocean waters this afternoon. As a result, the
Gale Warning ends over the non-ocean waters at 17z and over the
coastal ocean zones at 23z today. Small Craft Advisory conditions
will occur on all waters after the gales are done - lasting
through tonight on all waters. Small Craft Advisory conditions
could linger on the coastal ocean waters, eastern Long Island
Sound and the eastern bays of Long Island Wednesday morning -
otherwise sub-small craft conditions are expected on Wednesday.

Below small craft advisory conditions expected across the area
waters through Friday night. Friday night through Saturday seas
build to small craft advisory conditions with winds increasing out
of the northwest at 15 to 25 kt following the passage of a cold
front.

&&

.HYDROLOGY...
No significant precipitation expected over the next 7 days.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning until noon EST today for ANZ330-335-338-340-345.
     Gale Warning until 6 PM EST this evening for ANZ350-353-355.

&&
Hazardous weather outlook, Nov 22, 4:09 AM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
409 AM EST TUE NOV 22 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-230915-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
409 AM EST TUE NOV 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ350-353-355-230915-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
409 AM EST TUE NOV 22 2016

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-230915-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
409 AM EST TUE NOV 22 2016

...GALE WARNING IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northern Queens

When
November 22, 8:00 AM EST to 10:00 AM EST
Where
Northern Queens forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

At LaGuardia Airport, a wind gust up to 55 mph was measured at 9:10 am.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662978.